Purpose: To report two cases in which a bull's eye maculopathy developed after intravitreal injection of fomivirsen.
Methods: Case reports.
Results: A 50-year-old man with acquired immunodeficiency syndrome (AIDS) and refractory cytomegalovirus retinitis developed bull's-eye pigmentary changes in the macula of the right eye after initiating therapy with fomivirsen (Vitravene; CIBA Vision, Atlanta, Georgia) intravitreal injections. These pigmentary changes resolved upon cessation of treatment. A 36-year-old man with AIDS and refractory bilateral cytomegalovirus retinitis developed bull's-eye pigmentary changes in both eyes during bilateral intravitreal treatment with fomivirsen. Vision was not affected. These changes resolved after treatment with fomivirsen was stopped.
Conclusion: Fomivirsen, a new medication for the treatment of refractory cytomegalovirus retinitis, may cause a bull's-eye maculopathy in some patients. The bull's-eye maculopathy is reversible and does not appear to affect vision.